Written by Julianna

From the time I was about five until my 19th birthday, I had seven or eight seizures a month. In the futile quest to stop my painful hallucinations, I have been on and off of epilepsy drugs for years—long enough to forget who I am. I have been on Phenobarbitol (lowered my IQ), Tegretol (made me balder than the 50-year-old man in the “before” pictures in Rogaine commercials), Keppra (made me depressed), Topomax (made me stupid), Lamictal (made me feel out of my body), Neurontin (made me perpetually tired) and Vimpat (made me feel like my mother must have during menopause.) I make light of some of the many side effects I experienced because, to be honest, it is hard to write about the pain anti-epileptic drugs have caused me. But I will try.

Two years ago, I had epilepsy surgery; I had about five centimeters of my right temporal lobe removed with the promise that, if all went well, I would come off of my medications. Last year, I was weaned off of Neurontin. I don’t think that I was entirely sure of the effects of that drug on my energy level when I was on it. That is one thing about medications: your mind always wants to blame itself. “God, I’m such an effing teenager. I’m always tired.”  I slogged through my freshman year of college, planning out exactly how I would get ten hours of sleep a night amid my four classes, orchestra, research, community service, and of course all the things that come with having epilepsy (including weekly therapy and medical tests). When I finally came off the Neurontin, I was astonished by the amount of energy I had. I felt like the energizer bunny, simultaneously excited and scared by the amount of energy I had. I felt like I imagine people with bipolar do at the edge of mania—creative and buzzed. my My GPA rose. I was thinking more clearly.

Currently, I am decreasing my dose of Vimpat. I am scared out of my mind because I am staring one of my worst fears in the face: that I will discover that I am a different person off of the antiepileptic drugs. The six months prior to my surgery were miserable because I was obsessing over the decision to remove part of my brain. The six months after were difficult because I was stuck in a state of post-trauma, constantly thinking of the pain and fear that characterized the previous year.

Now, off of much of the Vimpat, I feel like my previously cyclical thoughts have straightened. I ruminate less, I think more. I have more time and energy because I am not spending it crying like I used to when the drug made my emotions uneven. Even my voice sounds different. Despite being recognized for my intellect (I have received honors at Vassar College and have been a research intern at Mass General Hospital and Columbia), people used to occasionally ask me why I interjected with “like” when I spoke in public. I tried hard to stop using placeholders, but never could manage to. Now I know that the medication was making it so that my words were just slightly delayed behind my thoughts. Now I sound more confident, more direct, more articulate. And this is only after decreasing my medication to half its original dose.

To put everything in perspective, Vimpat—this medication that changed my personality—was my favorite of the more than ten drugs I tried. It was far superior to Keppra, which made me depressed, and Topomax, which temporarily convinced me that I had no intellectual future. I flunked out of my eighth grade English class and (when I couldn’t memorize Puck’s lines in A Midsummer Night’s Dream) convinced myself that I was never going to college. I cried as I studied Latin words because I couldn’t remember them, only to be informed by a past epileptologist that neurologists referred to the drug as Dope-omax. And none of those ten drugs stopped my seizures. Can you imagine any other disease in which it would be acceptable for medications to fail 30% of people with the problem? Or a disease in which life-changing side effects were not only accepted but expected? This can only be attributed to societal misunderstanding that pardons pharmaceutical company apathy and a general lack of awareness in the medical community.

Be part of a public that understands. Let’s be the generation that says, “it is impermissible to lose years of your life to a drug that is prescribed to save it.”

Julianna and a friend advocating for epilepsy awareness


  1. I love this post so much -- what you said, how you shared your personal experience, how I can transfer even a bit of it to my severely disabled and non-verbal child -- that I want to print it out and carry it with me wherever I go.

    Thank you, thank you, thank you. You, too, Christy. Thank you. (Do you hear me clinking my bourbon glass to you?)

  2. I am glad you enjoyed it, Elizabeth. I often feel the same way when I read your blog, that I can identify "even a bit" with Sophie and all that she has to go through on a daily basis. I feel like it is that type of empathy--the understanding that Sophie, Calvin and I, though very different kids, have gone through some of the same problems and much of the same bullshit--that is needed to create a much-needed community or epilepsy movement. Thanks again for your energy and all you contribute to the cause. And I just turned 21 so perfect timing on the bourbon ;)